Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Managing Side Effects of HIV TreatmentManaging Side Effects of HIV Treatment
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


IRIS - MAC
Apr 28, 2012

I developed swollen lymph nodes (left of chin & under chin). After searching, I found a great ID doctor who referred me to an ENT surgeon who ordered a CAT scan, did needle biopsy, CAT scan showed lymph nodes (no surprise) & office needle biopsy like most was inconclusive. ENT recommended surgical excession, the most conclusive determination to rule out worst case scenario Lymphoma, the lymph node under my chin grew the size of an orange, it was so hard to go to work daily, the nodes appeared 2/29. The ENT surgeon performed surgical excession Thursday morning and today (Friday)the ID/ENT doctors informed me they ruled out Lymphoma...hip hip hooray, but diagnosed me w/Mycobacterium avium complex (MAC), which was your first impression (your so smart). The removal of the large lymph node was done great cosmetically, but the lymph node to the left was partially removed to assure there was no nerve damage, since it sat so close to the jugular vein. The MAC/TB meds will take care of the remaining swelling. My issue is the meds that were subscribed, they are as follows: Pyrazinamide 500mg 3X/daily, Zithromax 500mg 1 x/day (M, W, F), Isoniazid 300mg 1x/day, Rifabutin 150mg 1x/ day & Ethambutol 400mg 3x/a day. While MAC is linked to TB & is very common according to most AIDS literature linked to IRIS. IRIS occurred like text book literature in my case, 60 days after I started meds (CD4 was 28, VL 400K) the nodes started to swell. I think the doctor has over prescribed the meds. I was instructed to take all the meds today as a part of my one day hospital discharge before my lunch meal. when I got home a blood clot formed in my left eye. The doctor warned me that Ethambutol is linked to side effects impacting the eye, hence I looked at treatments for MAC/TB and it appears this is WAY over the prescription regimen. Please help. By the way, my meds took about 90 days or less to push my viral load to undetectable, current CD4 is 208. Prior 6 day hospitalization for PCP, started meds in January 2011, The Quad Pill (Gilead clinical trial) and Dapsone for PCP prevention.

Response from Dr. Henry

Treatment of MAC and management of MAC-related IRIS is frustrating (often lots of drugs needed). With your improving CD4 count hopefully your IRIS/MAC condition will stabilize and improve and perhaps you wont need to be on treatment too long once things get better -ie 6 months(you are on a fairly standard type of MAC regimen for severe disease). Cant recommend simplification of your regimen at this time with data you provided-it seems that your HIV doc is appropriately managing your MAC in an aggressive manner that often is tough on patients in order to achieve control of MAC until immune system has settled down and has healed somewhat. KH



Previous
HIV, PCOS, and Hypothyroidism
Next
VIRADAY

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement